Efavirenz Long-Term Side Effects

From the XIV International AIDS Conference

In a previous CATIE News story, we noted research on the anti-HIV drug efavirenz (Sustiva, Stocrin) and its side effects, particularly those affecting the brain or CNS (central nervous system). These side effects commonly appear during the first three weeks after starting the non-nuke efavirenz. However, doctors are finding that some of their patients are developing or continuing to have these side effects for as long as three months after starting efavirenz-based therapy. Researchers in Montpellier, France, interviewed 199 HIV-positive efavirenz users to try to understand this problem.

Results

The researchers discovered that problems falling asleep as well as dizziness were more common at the beginning of therapy. They found that the following side effects were noted in subjects after they had used efavirenz for three months:

  • unusual or disturbed dreams: 28%

  • problems falling asleep: 23%

  • anxiety: 22%

  • impaired concentration: 20%

  • sadness: 18%

  • agitation: 13%

  • dizziness: 12%

  • thoughts of suicide: 10%

  • feeling drunk: 8%

  • hallucinations: 6%

About 10% of subjects required treatment for these side effects. These side effects can decrease quality of life, as reported by 23% of subjects.

In another study done in New York, doctors reviewed the medical records of 49 efavirenz users (31% female, 69% male) who were attending an HIV clinic. They found that in the three months prior to starting efavirenz, 27% of subjects had at least one visit to the clinic because of mental health issues. This figure rose to 39% for the first three months that subjects were using efavirenz.

The results of these two studies emphasize the need for providing mental health support services for PHAs using efavirenz.

References

  1. Reynes J, Lochet P, Peyriere H, et al. Sensio study: assessment of late neuropsychiatric adverse reactions (NPAR) to efavirenz. XIV International AIDS Conference, July 7-12, 2002, Barcelona. Poster MoPeB3250.

  2. Theodore ME, Guarino V, Wolfe H, et al. Psychiatric symptomatology and utilization of mental health services among patients using an efavirenz-containing regimen (Sustiva) in an urban out-patient HIV clinic. XIV International AIDS Conference, July 7-12, 2002, Barcelona. Abstract B10577.